'Natural' Supplements May be Putting Your Liver at Risk
Could supplements be harming your liver? That's what scientists wanted to find out. A new study investigates the impact of supplements and drugs on the liver, and has found that they may lead to indiosyncratic drug-induced liver injury (DILI).
"A lot of consumers have a preconceived notion that if it's a natural product, it must be safe," said Herbert Bonkovsky, one of the researchers, in a news release. "But this is not necessarily the case. Most of these products are not well-regulated and have very little oversight. Traces of heavy metals and prescription drugs have even been found in some herbal and dietary supplements. We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception."
In this case, the researchers focused on herbal and dietary supplements. They examined the risk factors of taking these supplements, and how they might impact the liver. In fact, the researchers found that of the herbal and dietary supplements examined, green tea extract topped the list as one of the most common supplements to cause DILI injury.
The findings reveal the importance of taking into account that there definitely can be too much of a good thing. Taking too much of any one supplement can negatively impact a person's health. For example, an average cup of green tea has only 50 to 150 mgs of catechins, but a dietary pill can have over 700 mg. This means that the supplement can cause DILI if people aren't careful about how often they take it.
"Accurate history of medication exposure and onset and course of liver biochemistry abnormalities is crucial," said Naga Chalasani, one of the researchers, in a news release.
The findings are published in the American Journal of Gastroenterology.